Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 53, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 26, 2023, 1:10 PM CDT. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 26, 2023, 1:10 PM CDT (18:10 UTC)
- Expired
- Oct 26, 2023, 2:52 PM CDT
- In force
- 102 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 26 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
897
WGCA52 TJSJ 261810
FFWSJU
PRC139-262030-
/O.NEW.TJSJ.FF.W.0053.231026T1810Z-231026T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
210 PM AST Thu Oct 26 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Trujillo Alto County in Puerto Rico...
* Until 430 PM AST.
* At 210 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Trujillo Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1831 6602 1831 6603 1831 6604 1832 6604
1834 6603 1835 6604 1836 6603 1837 6603
1838 6603 1838 6600 1838 6599 1837 6599
1834 6597 1833 6597 1832 6596 1831 6595
1831 6594 1829 6594 1831 6597 1831 6599
FLASH FLOOD...RADAR INDICATED
$$
CAM1 follow-up statement
337
WGCA72 TJSJ 261952
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
352 PM AST Thu Oct 26 2023
PRC139-262002-
/O.CAN.TJSJ.FF.W.0053.000000T0000Z-231026T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trujillo Alto PR-
352 PM AST Thu Oct 26 2023
...FLASH FLOOD WARNING IS CANCELLED FOR TRUJILLO ALTO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 1831 6602 1831 6603 1831 6604 1832 6604
1834 6603 1835 6604 1836 6603 1837 6603
1838 6603 1838 6600 1838 6599 1837 6599
1834 6597 1833 6597 1832 6596 1831 6595
1831 6594 1829 6594 1831 6597 1831 6599
$$
CAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 4:35 AM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Oct 26, 4:35 AM CDT, 8 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
535 AM AST Thu Oct 26 2023
.SYNOPSIS...Moisture from a frontal shear line, the proximity of
a mid- to upper- level trough (TUTT), and a surface trough, will
maintain a very moist and unstable weather pattern across the
islands and coastal waters through at least the upcoming weekend.
Northerly swells from the distant Hurricane Tammy, and from the
frontal boundary, will continue to promote hazardous marine and
coastal conditions for Atlantic waters and passages, as well as
hazardous coastal conditions for north oriented beaches, at least
until Sunday.
&&
.SHORT TERM...Today through Saturday...
The combination of moisture from a frontal shear line along with
the proximity of a mid to upper level trough (TUTT) and a broad
surface trough forecast to shift westward across the region today
through the upcoming weekend, will maintain a very moist and
unstable weather pattern across the islands and coastal waters.
Light passing showers steered by the north northeast low level winds
will bring brief periods of light to moderate showers to the north
and east coastal areas during the rest early morning hours. Isolated
thunderstorms will be also possible but mainly over the offshore
coastal waters of the Caribbean during the rest of the morning.
Thereafter, afternoon showers and thunderstorm development will
again be likely over the central interior, southern slopes and east
sections of Puerto Rico, as well as around the USVI. Overall light
northerly winds will prevail between 8 to 12 mph during the day with
sea breeze variations. Near normal high temperatures can be expected
today, in the mid to upper 80s along the coastal areas and mid 70 to
low 80s in higher elevation.
By Friday and through Saturday tropical moisture is still forecast
to increase with the approach of a tropical wave and the presence of
both the surface trough and upper trough which will remain in place
across the region through the period. As a result this wet weather
pattern is expected especially late Friday into Saturday as the axis
of the aforementioned tropical wave is expected to cross the eastern
Caribbean and local islands. Enhanced early morning and afternoon
convection across the islands will lead to urban and small stream
flooding as well as flooding in some areas across the southwest,
central and east sections of Puerto Rico and possibly in isolated
spots ovr the USVI on these days.
Although there is much disagreement and uncertainty in the model
guidance in both the short and long term, the present weather
pattern and overall synoptic flow all suggest the continued wet
pattern will remain in place through the period. During this time
flooding and enhanced afternoon convection with strong thunderstorms
will remain the greatest threat, with isolated flash and urban
flooding, rapid river rises, and mudslides in areas of steep terrain
likely due to loose and unstable soil.
.LONG TERM...Sunday through Thursday...
Model guidance continues to suggest a wet and unstable weather
pattern to start the long term period with precipitable water (PWAT)
values persisting at around and above 2.5 inches across the region.
The GFS model continues to suggest that this weather pattern will
persist through the long term period while the ECMWF model once
again suggest improved weather conditions by Tuesday. Because of
this, significant uncertainty remains in the forecast. Several
weather features will be in play as we enter the long term forecast
period. A surface trough will persist over the area and additional
tropical waves arriving from the east. Southerly flow will be
maintained during most of the period helping to lift tropical
moisture into the area from the ITCZ. A mid to upper level ridge
also builds overhead by Sunday while upper level trough lifts
northward and away from the region. Although the environment will
remain moist, the driving force for the afternoon convection will
be diurnally induced as conditions become more stable aloft with
additional instability from the lingering surface trough. Model
guidance suggest another upper trough approaching the area by the
end of the period, bringing unstable conditions aloft once again.
Overall, a wet and unstable pattern is forecast with urban and
small stream flooding likely and, with saturated terrain, the
potential for flash flooding and mudslides in areas of steep
terrain, uncertainty in the forecast increases by Tuesday onwards,
please continue to monitor future updates.
&&
.AVIATION...Prevailing VFR conds at all terminals durg prd. SCT-
bkn lyrs nr FL025...FL040...FL090. Wdly SCT SHRA/ psbl Isold TSRA
ovr regional waters and en route btw islands. Low level northerly
winds BLO FL180 will bring prds of SHRA/-SHRA vcty TJSJ/TIST/TISX
til 26/14Z. SFC wnd...calm to lgt/vrb bcmg fm N-NE btw 5-12kts
with sea breeze variations aft 26/14Z. Proximity of upper trof and
the presence of a surface trough will maintain unsettled weather
conds durg prd especially btw 26/16Z-23Z with SHRA/Isold TSRA
dvlpmnt ovr ctrl and E interior of PR.VCTS psbl at TJSJ/TJPS/TJMZ
and VCSH at all other terminals til 26/23Z.
&&
.MARINE...CARICOOS buoys detect wave heights 7-8 feet with
periods of 10.5-11s across the San Juan, Arecibo, and Fajardo
buoys. Northerly swells generated by the combination of Hurricane
Tammy and a frontal boundary moving south into the area will
continue to spread across the local Atlantic waters and Caribbean
passages. This will promote dangerous marine conditions for small
craft and life- threatening rip currents throughout the upcoming
weekend. Small Craft Advisories are in effect for the offshore and
nearshore Atlantic waters and the Mona Passage. A Rip Current
Statement is in effect into the upcoming weekend. High surf
conditions, generating localized coastal flooding and beach
erosion, are possible by late Friday and into the weekend.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Friday night for PRZ001-002-
005-008-010-012.
VI...High Rip Current Risk through late Friday night for VIZ001.
High Rip Current Risk from Friday morning through late Friday
night for VIZ002.
AM...Small Craft Advisory until 8 AM AST Sunday for AMZ711-712-716-
741-742.
Small Craft Advisory from 2 PM this afternoon to 8 AM AST Sunday
for AMZ723.
&&
SHORT TERM....RAM
LONG TERM.....MRR
PUBLIC DESK...RVTHazardous weather outlook, Oct 26, 4:54 AM CDT, 8 hours 16 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 543 AM AST jueves 26 de octubre de 2023 AMZ711>745-PRZ001>013-270945- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la costa del Atlántico y del Caribe- 543 AM AST jueves 26 de octubre de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. . DÍA UNO...Hoy y esta noche . Rayos...Tormentas eléctricas aisladas posibles a través del centro, el sur y el este de Puerto Rico durante la tarde. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. . Lluvia Excesiva...Inundaciones en áreas urbanas, calles, riachuelos y canales. Inundaciones repentinas aisladas posibles. . Calor Excesivo...Índice de calor de 102-107 grados a través de las áreas costeras urbanas. Agotamiento por calor posible con una exposición prolongada. . Condiciones Marítimas...Se está construyendo el mar de 8 a 10 pies a través de las aguas del Atlántico y el pasaje de Mona. Condiciones peligrosas para embarcaciones pequeñas. . Corrientes Marinas...Las corrientes marinas que amenacen la vida son probables en la zona de oleaje particularmente las playas del norte, oeste y este de las olas. . DÍAS DOS A SIETE...viernes al miércoles Las condiciones meteorológicas continuarán deteriorándose hasta el fin de semana, a medida que una onda tropical interactúa con una vaguada superior y una vaguada de la superficie amplia ahora se extiende a través del este del Caribe. Las inundaciones urbanas y de riachuelos, las inundaciones repentinas y los deslizamientos de tierra en áreas de terreno empinado permanecerán probables cada día hasta la próxima semana. Las marejadas del noreste continuarán generándose desde Tammy y continuarán causando condiciones marinas y costeras peligrosas hasta el fin de semana. . COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-270945- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 543 AM AST jueves 26 de octubre de 2023 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. . DÍA UNO...Hoy y esta noche . Rayos...Tormentas eléctricas aisladas posibles a través de las Islas Vírgenes Estadounidenses. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. . Lluvia Excesiva...Acumulación de agua en las carreteras y áreas mal drenadas a través de las Islas Vírgenes Estadounidenses. Las inundaciones de riachuelos urbanos y pequeños son posibles. . Calor Excesivo...Índice de calor de 102-107 grados a través de las áreas costeras urbanas. Agotamiento por calor posible con una exposición prolongada. . Condiciones Marítimas...Se está construyendo el mar de 8 a 10 pies a través de las aguas del Atlántico y el pasaje de Mona. Condiciones peligrosas para embarcaciones pequeñas. . Corrientes Marinas...Las corrientes marinas que amenacen la vida son probables en la zona de oleaje particularmente las playas orientadas al norte. . DÍAS DOS A SIETE...viernes al miércoles Las condiciones meteorológicas continuarán deteriorándose hasta el fin de semana, a medida que una onda tropical interactúa con una vaguada superior y una vaguada de la superficie amplia ahora se extiende a través del este del Caribe. Las inundaciones urbanas y de riachuelos pequeños, las inundaciones repentinas y los deslizamientos de tierra en áreas de terreno empinado permanecerán probables cada día hasta la próxima semana. Las marejadas del noreste continuarán generándose desde Tammy y continuarán causando condiciones marinas y costeras peligrosas hasta el fin de semana. . COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 9:57 AM CDT | High Surf Advisory | JSJ | 3 days | |
| Oct 26, 12:28 PM CDT | Areal Flood Advisory | JSJ | 42 min | |
| Oct 26, 12:34 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 26, 1:13 PM CDT | Areal Flood Advisory | JSJ | 100 min | |
| Oct 26, 3:53 PM CDT | Coastal Flood Advisory | JSJ | 48 hr | |
| Oct 26, 4:07 PM CDT | Areal Flood Advisory | JSJ | 85 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.